Florida, 2020

Damaging Wind in Florida, December 21, 2020

December 21, 2020 · NWS TBW · 1 event in 1 county or zone

S. with cold front extending into the Gulf of Mexico causes thunderstorms producing straight-line wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Low pressure system moving across the Southeastern U.S. with cold front extending into the Gulf of Mexico causes thunderstorms producing straight-line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Dec 20, 9:07 PM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Dec 20, 9:07 PM EST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
907 PM EST Sun Dec 20 2020

.DISCUSSION...
Convection ahead of the front has shifted mainly south of I-4 at
this point with scattered showers lingering behind the main line.
This will continue to gradually shift southward through the
overnight hours with the front pushing through. Clearing on Monday
as high pressure builds into the area with some cooler air also
filtering in. Current forecast is on track with this, but have
updated the POPs for this evening. Update is already out.

&&

.AVIATION...
Thunderstorms will still be possible for another hour or so at
KLAL, otherwise just a few lingering showers possible through the
overnight hours across the northern terminals. Across the southern
terminals, rain is moving into KPGD now and will continue for the
next few hours spreading southward. Some MVFR conditions through
the overnight hours and then clearing out behind the front as
winds turn NW.

&&

.MARINE...
Winds and seas briefly increasing behind the front with SCA
conditions through the overnight hours across the northern and
central offshore waters. As high pressure builds in Monday, the
gradient relaxes and winds and seas will subside below advisory
levels. High pressure will then remain in place across the area
through Wednesday, with the next front later Thursday.

&&

.Preliminary Point Temps/PoPs...
TPA  60  66  51  70 /  80   0   0   0
FMY  64  71  50  72 /  80  10   0   0
GIF  58  67  48  69 /  80   0   0   0
SRQ  60  68  51  70 /  80   0   0   0
BKV  54  65  44  69 /  40   0   0   0
SPG  62  64  55  68 /  80   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 1 AM EST Monday through late Monday
     night for Coastal Charlotte-Coastal Hillsborough-Coastal
     Lee-Coastal Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory from midnight tonight to noon EST Monday
     for Coastal waters from Tarpon Springs to Suwannee River FL
     out 20 NM-Waters from Englewood to Tarpon Springs FL out 20
     to 60 NM-Waters from Tarpon Springs to Suwannee River FL
     out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE...24/Hubbard
UPPER AIR...97/Flannery
DECISION SUPPORT...04/Sobien

In the hours before

Special weather statement, Dec 20, 9:13 PM EST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
913 PM EST Sun Dec 20 2020

FLZ052-210245-
Polk FL-
913 PM EST Sun Dec 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL POLK COUNTY UNTIL
945 PM EST...

At 913 PM EST, Doppler radar was tracking a strong thunderstorm near
Bartow, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Bartow, Lake Wales, Fort Meade, Crooked Lake Park, Dundee, Hillcrest
Heights, Highland Park, Homeland, Alturas, Lake Wales Municipal
Airport, Babson Park, Wahneta and Waverly.

LAT...LON 2774 8180 2791 8186 2806 8149 2781 8140
TIME...MOT...LOC 0213Z 251DEG 23KT 2785 8176

TBW

The radar

The Tampa radar (KTBW), 116 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
December 21, 1:40 AM EST
Where
Lee County, 5.6 mi E of Bokeelia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
26.710, -82.060

Reports received via social media of overturned trailer causing damage to a home and vehicle on NW 32nd Ln in Cape Coral.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927354.